Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 290, NWS Omaha, NE

September 10, 2003Saline County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Sep 10, 2003, 5:16 PM CDT for Saline County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2003, 5:16 PM CDT (22:16 UTC)
Expired
Sep 10, 2003, 5:45 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Saline County, NE

The radar

The Omaha radar (KOAX), 110 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:55 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 10, 2:55 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT WED SEP 10 2003

NUMEROUS FORECAST CHALLENGES TO DEAL WITH...NOT ONLY IN THE SHORT
TERM...BUT EVEN INTO THE EXTENDED AS MODEL SUITES DIVERGE ON
SOLUTIONS.

LATEST SURFACE ANALYSIS INDICATED A STRONG LOW ACROSS CENTRAL SOUTH
DAKOTA WITH TRAILING TROUGH EXTENDING SOUTHWARD INTO THE CENTRAL
PLAINS.  ALOFT...A LONGWAVE TROUGH EXISTS ACROSS THE ROCKY MOUNTAIN
REGION. THE FIRST IMPULSE HAS MOVED THROUGH OVER THE PREVIOUS 24
HOURS...AND PRODUCED COPIOUS RAINFALL IN A FEW LOCATIONS. SHORT WAVE
ENERGY ROUNDING THE BASE OF THE TROUGH WILL CONTINUE TO EJECT
EASTWARD INTO THE PLAINS TONIGHT AND WILL PUSH THE TROUGH OF LOW
PRESSURE EASTWARD INTO OUR FORECAST AREA.

THE DYNAMICS ARE SETTING UP FOR TWO MODES OF WEATHER TONIGHT. EARLY
ON...THE PRIMARY MODE WILL BE SEVERE WEATHER...WITH DIURNAL HEATING
BOOSTING CAPES ACROSS CENTRAL NEBRASKA AND CENTRAL KANSAS INTO THE
1500 TO 3000 J/KG RANGE. STRONG SOUTHERLY FLOW CONTINUES ACROSS THE
PLAINS...AND IS FEEDING ON +15 DEWPOINTS AT H85...COMBINED WITH JET
ENERGY AT BOTH H5 AND H3. WINDS HAVE REMAINED BACKED AHEAD OF THE
SURFACE TROUGH RESULTING IN ELEVATED HELICITY VALUES CENTRAL AND
EASTERN NEBRASKA. HENCE...THERE DOES APPEAR TO BE FAVORABLE SHEAR
FOR MULTICELL AND A FEW SUPERCELL STORMS IF THEY CAN BECOME ROOTED
IN THE BOUNDARY LAYER. THUS...TORNADO WATCH UNTIL 800 PM CDT FOR
NORTHWEST THIRD OF FA.

BEYOND THAT...AS A PLUME OF UPPER LEVEL DIVERGENCE MOVES ACROSS THE
FORECAST AREA OVERNIGHT...ALONG WITH STRENGTHENING LOW LEVEL
JET...IN TANDEM WITH PWS REMAINING AOB 1.75 INCHES AND K INDICES AOB
40...FEEL THAT THE CONTINUED THREAT FOR HEAVY RAIN STILL LOOKS GOOD.
THERE ARE TWO MAIN AREAS OF CONCERN WITH REGARD TO POTENTIAL
FLOODING. THE FIRST APPEARS TO BE IN THE BLUE RIVER BASIN WHERE
RAINFALL FROM ONE TO TWO AND ONE HALF INCHES FELL OVER THE PREVIOUS
24 HOURS. THE SECONDARY AREA OF CONCERN FOR POTENTIAL FLOODING
EXISTS ACROSS FAR NORTHEAST NEBRASKA WHERE TWO TO FOUR INCHES OF
RAIN OCCURRED. FLASH FLOOD GUIDANCE VALUES AS A RESULT HAVE DROPPED
CONSIDERABLY IN THOSE AREAS THAT RECEIVED RAINFALL LAST NIGHT. BOTH
THE ETA AND GFS CONTINUE TO INDICATE THE POTENTIAL FOR ANOTHER TWO
TO THREE INCHES OF RAIN THROUGH THURSDAY AFTERNOON...THUS WILL RAISE
A FLOOD WATCH FOR ONLY THOSE AREAS THAT RECEIVED HEAVY RAINFALL LAST
NIGHT.

THE RAIN SHOULD CONTINUE TO PUSH EAST THROUGH THE DAY THURSDAY...BUT
NEVERTHELESS IT WILL BE A COOL DAY...WITH RAIN LINGERING ACROSS OUR
FAR EASTERN COUNTIES THURSDAY NIGHT.

ADDITIONAL FORECAST CHALLENGES PRESENT IN THE MID RANGE OF THE
FORECAST AS THE MODEL SUITES HANDLE THE EVOLUTION OF THE LOW
DIFFERENTLY. THE ETA ESSENTIALLY CLOSES OFF THE LOW OVER THE CENTRAL
PLAINS...WHICH IS SUPPORTED BY THE CANADIAN MODEL. MEANWHILE...THE
GFS CONTINUES TO PUSH THE SHORT WAVE EAST OF THE MISSOURI RIVER.
FEEL THAT WITH NO UPSTREAM KICKER TO PUSH THE WAVE ALONG...THE
ETA/CANADIAN SCENARIO SEEMS PLAUSIBLE...IN THAT THE LOW MAY CLOSE
ITSELF OFF...AND WILL CONTINUE TO SPIN...ALLOWING MOISTURE AND
PRECIPITATION TO RETURN INTO THE FORECAST AREA ON SATURDAY FROM THE
SOUTHEAST. THIS THEN HOLDS UP ANOTHER WEAK SHORT WAVE THAT WAS
EXPECTED TO USHER IN MUCH COOLER TEMPERATURES FOR THE EARLY PART OF
NEXT WEEK.

.OMA...FLOOD WATCH FOR THURSTON...WAYNE AND CEDAR COUNTIES IN
NORTHEAST NEBRASKA AND SEWARD...SALINE...JEFFERSON...LANCASTER...
GAGE COUNTIES IN SOUTHEAST NEBRASKA UNTIL NOON CDT.

DEWALD
Hazardous weather outlook, Sep 10, 5:05 PM CDT, 11 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS ACROSS THE
OUTLOOK AREA TONIGHT.  SOME OF THE STORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY HAZARDS...BUT AN
ISOLATED TORNADO IS POSSIBLE IN NORTHEAST NEBRASKA INTO THIS
EVENING.

HEAVY RAIN IS ALSO LIKELY WITH THE THUNDERSTORMS AND MAY
RESULT IN FLOODING IN PARTS OF NORTHEAST AND SOUTHEAST NEBRASKA
WHERE HEAVY RAIN FELL YESTERDAY AND LAST NIGHT.  THE MAIN
FLOODING THREAT WILL GENERALLY BE ALONG AND WEST OF A LINE FROM
LINCOLN TO BEATRICE AND NORTHWEST OF AN ALBION TO WAYNE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE WILL CONTINUE TO BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
SOUTHEAST NEBRASKA THURSDAY NIGHT...BUT THESE STORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS.	ANOTHER ROUND OF THUNDERSTORMS IS
THEN POSSIBLE FRIDAY NIGHT INTO EARLY SUNDAY MORNING...BUT THE
INTENSITY OF THESE STORMS IS STILL UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS LIKELY ACROSS MUCH OF THE OUTLOOK
AREA TONIGHT.

CK

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.